Swelling and weight gain, a symptom of behcets? - Behçet's UK

Behçet's UK

4,913 members4,169 posts

Swelling and weight gain, a symptom of behcets?

dizzy2 profile image

I noticed on another post, that someone said it was part of behcets. When flaring I can gain a stone in a week. I swell so badly, even my face and eyes. I hate it. I have SLE and awful ulcers no behects dx.

13 Replies

Hi,

I get the total opposite, when flaring I loose weight quickly and have to take Nestle Resource drinks to build my weight back up, or at least stabalize it. About 5 years ago my weight suddenly plummited by 3 stone. I was just under 10 stone, fit and healthy before my symptoms started. Everyone thought I was anorexic as the weight fell of me so quickly. Still 5 years down the line struggling to hit 8.5 stone. Each time I get a flare I drop back down to around 7 stone and it then takes months to put the weight back on.

I know steroids can make people gain weight. I have only had steroids by injection so not sure if oral ones are different.

Ahhh this bloody disease. C x x

And I have gone from dress size 18 to 28 in roughly a year! I think probably steroid induced but it doesn't help everything else.

I am the same as the above. I used to lose weight and once was 5 stone 6 pounds. Now with steroids 90mgs i am 13 st 8 lbs.

I hate being like this it really gets me down.

I gained what I thought was a lot of weight, turned out it was water retention. So I looked into my medication and found that the one drugs side effects included water retention, so with drs guidance weaned off them and then lost 3 stone in 2 months and still losing weight. Almost back to my normal weight, which has made a big difference to my joints. I'm not advising anyone else to do this, but it may be worth you looking into it or talking to your drs.

Take care everyone

For me it turned out to be heart failure and I've just started taking diuretics, which should help enormously.

I gain weight fast on steroids which I hear is common. Still losing it from my last round of prednisone, seems to cling to your lower half worse than biscuits!

I find that steroids give you an enormous appetite, and that I could eat 24hrs a day if I wasn't careful. so made sure I had 4 sensible meals a day and in between kept telling myself that " I can't be hungry, I've had my breakfast, etc" and found that my weight stayed stable. It was hard, but you get used to it and it's definitely not as hard as trying to lose the weight afterwards

I think in my case, my weight gain is mainly due to the massive amount of swelling I get. I have these bad swelling attacks that come all day long, and cause swelling nearly everywhere.. lately its been really bad in my neck/chest area and in my throat I have lots of trouble breathing-- my steroid inhaler helps a little bit for the swelling in my throat, but t.he rest of it causes really bad pain as it compresses on the underlying tissues and nerves, etc. It almost is like having a bad angioedema attack or allergic reaction, but I haven't been able to directly pinpoint any cause yet. It doesn't seem to be caused by any particular type of food or even med. Its similar to what occurs in my wrists and hands also-- throughout the day I get bad attacks where they start blowing up and I get severe, stabbing pain, the skin turns really hot and red-- feels like its on fire, then my skin starts ulcerating and cracking open. I have noticed this happens more frequently during/after using my hands to do things, even just simple things like typing for more than a few mins will bring on an attack. It seems like I'm not allowed to do anything... like my body just can't handle anything.. so it tells me to just sit in a chair and not do anything! It's really depressing. It can take me an hour or more in total to finish typing a post on here because I have to keep stopping to let my hands rest. Another thing that doesn't help with weight is becoming bed-ridden for a long period of time; I used to be very active-- I was a runner, played soccer, walked a lot, and especially enjoyed walking my big puppies everyday, sometime 3 or 4 times a day. But now in the last two yrs, I have become basically bed-ridden. My only real exercise now is when I am able to get out and walk around a store or something. Even that can be difficult, and often I want to just give-up trying and get myself a wheelchair. But I know that won't make me feel better, and will just make matters worse.

hello

i like your name it is so true . i just sat hear and read your post and cried i to have the problems you have but no were as bad i so hate this thing and what it dose to us

every day something new to twist and mangle our body's in to something that when

we look in the mirror the person we are is not there any more . and the pain on body

could ever understand the pain our body;s are in and how must we struggle each day to stay sane our brains aching to hold this mass we now call our body together so we can still be mums wives lovers sisters and most of all dignity for our self and that agane comes after all the drugs doctors needles x-rays and a 100 more things they can think to poke at us leaving us still with very small amount of information how to ease our suffering . the only good thing we have in all of this is each other dose not matter what country language age we hold out are hands in support guidance and love to get us though the good and bad days so that this will never win and take over our lives

i am sending you the biggest HUG and hope tomorrow is better then today

Dear BHBW, I hope that knowing you helped me helps you even if it is a small bit. I really appreciate you personal story. It sounds exactly like what I experience. I'm an American, living in New Orleans, LA. 63 years of age. Was a nationally ranked triathlete and effortlessly active and into training and the outdoors, but this steady decline leaves me, too, getting exercise only if it is walking around a store. I am writing a book about the journey which has been so long. A Turkish doctor was certain I did have Behcet's and a biopsy came back folliculitis but he didn't think that was in the realm of a positive. I swell. I can gain 15 pounds in 3-5 days and experience everything else you wrote. I hope you have a good day! Thank you for the validation of what I experience. All best, C

don't understand the question

but all the do's yes

and all the don;t i would never do with out you even telling me

ok have a great day

xandii profile image
xandii in reply to ladyrevelle

Hello Ladyrevelle,

Now you are a face I do not recognise ! So a very big hello and welcome to you :)

I read your answer and know that you understand so well the pain and suffering this awful disease inflicts upon us all so you are a fellow sufferer.

I am so glad you found the strength to come forward and speak out hun, it is so good to hear from everybody and feel the love flowing around our little group.

Take care of yourself hun and I look forward to talking to you more in the future.

Kindest big hugs xx

Hi allOld post I note but it came up top of the list.

I have not noticed weight gain from Behcets per se but certainly have from Prednisolone (Pred), a well known side effect.

Pred, as others have experienced, gives me a ravenous appetite and unquenchable thirst which if left uncontrolled leads to weight gain and water retention. Similar to kenjay I had to work really hard not to drink and eat excessively, difficult when your body is screaming I need food, but doable.

The worst Pred side effect for me was actually weight loss. At the commencement of first taking I was 85kg , 8% body fat (bf) and very muscular/athletic. Within six months the muscle atrophy reduced me to 72kg whilst bf remaining the same. I have not been able to regain that muscle loss, various doctors say that I will not be able to, not naturally anyway and they are not interested in helping me regain any muscle as apparently I am in the healthy range for age etc.

Psychologically devastating.

I hope my experience is able to reassure others that these side effects are 'normal'?

You may also like...